0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Editor's Correspondence |

Herbal Medicinals: Selected Clinical Considerations, Focusing on Known or Potential Drug-Herb Interactions

Lucinda G. Miller, PharmD, BCPS
Arch Intern Med. 1999;159(16):1954. doi:.
Text Size: A A A
Published online

Extract

In reply

Rosenblatt and Mindel1 reported spontaneous hyphema in a 70-year-old man 1 week after he began ingesting Ginkgo biloba (40 mg twice daily). The patient had taken aspirin (325 mg/d) for 3 years without incident; hence, the authors felt that a temporal relationship strongly implicated ginkgo. I agree. Rowin and Lewis2 have also reported spontaneous bilateral subdural hematomas associated with long-term G biloba use. They acknowledged that their patient had taken acetaminophen and had a very brief trial of ergotamine/caffeine tablets. However, given the lack of a temporal relationship and the fact that acetaminophen, ergotamine, and caffeine have not been shown to be associated with subdural hematomas, Rowin and Lewis implicated G biloba. Furthermore, the patient's bleeding time improved following discontinuation of G biloba. Again, I agree with their conclusions. Yet another report was recently published describing a 61-year-old man who developed subarachnoid hemorrhage after ingesting G biloba (40 mg 3 or 4 times daily).3 He was not taking any other medications.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs
brightcove.createExperiences();